zbMATH — the first resource for mathematics

Topological mixing in \(\text{Cat} (-1)\)-spaces. (English) Zbl 0979.57002
The authors consider a metric space \(X\) which is proper and which satisfies the \(\text{CAT}(-1)\) comparison property, and a non-elementary discrete group \(\Gamma\) of isometries of \(X\) which acts properly discontinuously, and they study dynamical properties of the geodesic flow on the space of geodesics \(GY\) associated to the quotient space \(Y=X/\Gamma\). The geodesic flow on \(GY\) is said to be topologically mixing if given any open sets \({\mathcal O}\) and \({\mathcal U}\) in \(GY\), there exists a real number \(t_0>0\) such that for all \(t\) with \(|t|\geq t_0\), we have \(t. {\mathcal O}\cup{\mathcal U}\not=\emptyset\). The authors show that the geodesic flow on \(GY\) is topologically mixing provided the two following properties hold : (i) \(\forall x,x'\in X\), there exists \(\xi\in\partial X\) such that \(\alpha(\xi,x,x')=0\), where \(\alpha\) is a generalized Busemann function on \((\partial X\cup X)\times X\times X\) which the authors define, (ii) the non-wandering set of the flow is equal to \(GY\). The authors note that special cases to which their result applies include the following : (A) compact negatively curved polyhedra, (B) compact quotients of proper geodesically complete \(\text{CAT}(-1)\)-spaces by a one-ended group of isometries, and (C) finite \(n\)-dimensional ideal polyhedra (that is, spaces obtained by gluing together along their boundaries ideal \(n\)-simplices of hyperbolic \(n\)-space).

57M20 Two-dimensional complexes (manifolds) (MSC2010)
53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
Full Text: DOI
[1] D. V. Anosov, Geodesic flows on closed Riemann manifolds with negative curvature., Proceedings of the Steklov Institute of Mathematics, No. 90 (1967). Translated from the Russian by S. Feder, American Mathematical Society, Providence, R.I., 1969. · Zbl 0163.43604
[2] Werner Ballmann, Lectures on spaces of nonpositive curvature, DMV Seminar, vol. 25, Birkhäuser Verlag, Basel, 1995. With an appendix by Misha Brin. · Zbl 0834.53003
[3] W. Ballman, E. Ghys, A. Haefliger, P. de la Harpe, E. Salem, R. Strebel and M. Troyanov, Sur les groups hyperboliques d’aprés Gromov (Seminaire de Berne), édité par E. Ghys et P. de la Harpe, (a paraitre chez Birkhäuser), 1990.
[4] Marc Bourdon, Structure conforme au bord et flot géodésique d’un \?\?\?(-1)-espace, Enseign. Math. (2) 41 (1995), no. 1-2, 63 – 102 (French, with English and French summaries). · Zbl 0871.58069
[5] B. H. Bowditch, Boundaries of geometrically finite groups, Math. Z. 230 (1999), no. 3, 509 – 527. · Zbl 0926.20027
[6] B. H. Bowditch, Connectedness properties of limit sets, Trans. Amer. Math. Soc. 351 (1999), no. 9, 3673 – 3686. · Zbl 0938.20033
[7] Martin R. Bridson, Geodesics and curvature in metric simplicial complexes, Group theory from a geometrical viewpoint (Trieste, 1990) World Sci. Publ., River Edge, NJ, 1991, pp. 373 – 463. · Zbl 0844.53034
[8] Christophe Champetier, Petite simplification dans les groupes hyperboliques, Ann. Fac. Sci. Toulouse Math. (6) 3 (1994), no. 2, 161 – 221 (French, with English and French summaries). · Zbl 0803.53026
[9] C. Charitos, A. Papadopoulos, The geometry of ideal polyhedra, to appear in Glasgow Journal of Mathematics. · Zbl 1194.57006
[10] Charalambos Charitos and Georgios Tsapogas, Geodesic flow on ideal polyhedra, Canad. J. Math. 49 (1997), no. 4, 696 – 707. · Zbl 0904.52004
[11] C. Charitos, Closed geodesics on ideal polyhedra of dimension 2, Rocky Mountain J. Math. 26 (1996), no. 2, 507 – 521. · Zbl 0869.52003
[12] Charalambos Charitos and Georgios Tsapogas, Complexity of geodesics on 2-dimensional ideal polyhedra and isotopies, Math. Proc. Cambridge Philos. Soc. 121 (1997), no. 2, 343 – 358. · Zbl 0890.57047
[13] C. Charitos, G. Tsapogas, Approximation of recurrence in negatively curved metric spaces, Pacific J. Math. 195 (2000), 67-79. CMP 2001:01 · Zbl 1020.53021
[14] Michel Coornaert, Sur les groupes proprement discontinus d’isométries des espaces hyperboliques au sens de Gromov, Publication de l’Institut de Recherche Mathématique Avancée [Publication of the Institute of Advanced Mathematical Research], vol. 444, Université Louis Pasteur, Département de Mathématique, Institut de Recherche Mathématique Avancée, Strasbourg, 1990 (French). Dissertation, Université Louis Pasteur, Strasbourg, 1990. · Zbl 0777.53044
[15] M. Coornaert, T. Delzant, and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990 (French). Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups]; With an English summary. · Zbl 0727.20018
[16] Patrick Eberlein, Geodesic flows on negatively curved manifolds. II, Trans. Amer. Math. Soc. 178 (1973), 57 – 82. · Zbl 0264.53027
[17] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75 – 263. · Zbl 0634.20015
[18] Sa’ar Hersonsky and Frédéric Paulin, On the rigidity of discrete isometry groups of negatively curved spaces, Comment. Math. Helv. 72 (1997), no. 3, 349 – 388. · Zbl 0908.57009
[19] Vadim A. Kaimanovich, Ergodicity of harmonic invariant measures for the geodesic flow on hyperbolic spaces, J. Reine Angew. Math. 455 (1994), 57 – 103. · Zbl 0803.58032
[20] G. Moussong, Hyperbolic Coxeter groups, Doctoral Dissertation, Ohio State University, 1988.
[21] Frédéric Paulin, Constructions of hyperbolic groups via hyperbolizations of polyhedra, Group theory from a geometrical viewpoint (Trieste, 1990) World Sci. Publ., River Edge, NJ, 1991, pp. 313 – 372. · Zbl 0843.20032
[22] John G. Ratcliffe, Foundations of hyperbolic manifolds, Graduate Texts in Mathematics, vol. 149, Springer-Verlag, New York, 1994. · Zbl 0809.51001
[23] W.P. Thurston, The Geometry and Topology of Three-manifolds, Lecture notes, Princeton University, Princeton, NJ (1979). 2
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.